Alert archive / North Carolina / Flash Flood Warnings in 2025

Flash Flood Warning 60, NWS Raleigh, NC

August 6, 2025Durham County, Orange County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 6, 2025, 4:39 AM EDT for Durham County, Orange County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2025, 4:39 AM EDT (08:39 UTC)
Expired
Aug 6, 2025, 7:45 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Durham County, NC, Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 57 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2025-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2025-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WGUS52 KRAH 060839
FFWRAH
NCC063-135-061145-
/O.NEW.KRAH.FF.W.0060.250806T0839Z-250806T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
439 AM EDT Wed Aug 6 2025

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Durham County in central North Carolina...
  Southern Orange County in central North Carolina...

* Until 745 AM EDT.

* At 439 AM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have fallen. The expected rainfall rate is 
  1 to 1.5 inches in 1 hour. Additional rainfall amounts of 1 to 2 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Durham, Chapel Hill, Hillsborough, Carrboro, Butner, Eno River 
  State Park, Parkwood, Bethesda, Efland, Gorman, Jordan Lake, Cane 
  Creek Reservoir and Falls Lake.

This includes the following flood prone locations...
Morgan Creek at Mason Farm Rd, Booker Creek and Willow Dr, Fordham 
Rams Place and Ephesus Church Rd, Fordham Bypass Lane by S. Elliot 
Rd., Rippling Stream Rd along Eno River, University between 
Durham-Chapel Hill Blvd and Forest Hills, Stagecoach Rd, Old Oxford 
Rd near Dearborn Drive, Danube Ln Between Meriwether Dr and Thelma 
St and Morehead Ave at Rex St.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3589 7922 3599 7924 3608 7916 3613 7903
      3615 7896 3614 7880 3609 7880 3609 7879
      3608 7879 3607 7879 3607 7878 3607 7877
      3605 7877 3599 7879 3588 7890 3586 7907

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

Kren
2 follow-up statements
480 
WGUS72 KRAH 060953
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
553 AM EDT Wed Aug 6 2025

NCC063-135-061145-
/O.CON.KRAH.FF.W.0060.000000T0000Z-250806T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Durham NC-Orange NC-
553 AM EDT Wed Aug 6 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM EDT THIS 
MORNING FOR DURHAM AND SOUTHERN ORANGE COUNTIES...

At 553 AM EDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Up to 2 
inches of rain have fallen. The bulk of the heavy rain is starting 
to shift north and east of the warned area. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Durham, Chapel Hill, Hillsborough, Carrboro, Butner, Eno River 
  State Park, Parkwood, Bethesda, Efland, Gorman, Jordan Lake, Cane 
  Creek Reservoir and Falls Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3589 7922 3599 7924 3608 7916 3613 7903
      3615 7896 3614 7880 3609 7880 3609 7879
      3608 7879 3607 7879 3607 7878 3607 7877
      3605 7877 3599 7879 3588 7890 3586 7907

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Kren
328 
WGUS72 KRAH 061136
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
736 AM EDT Wed Aug 6 2025

NCC063-135-061146-
/O.EXP.KRAH.FF.W.0060.000000T0000Z-250806T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Durham NC-Orange NC-
736 AM EDT Wed Aug 6 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 745 AM EDT THIS MORNING FOR 
DURHAM AND SOUTHERN ORANGE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM EDT Thursday for a 
portion of central North Carolina.

&&

LAT...LON 3589 7922 3599 7924 3608 7916 3613 7903
      3615 7896 3614 7880 3609 7880 3609 7879
      3608 7879 3607 7879 3607 7878 3607 7877
      3605 7877 3599 7879 3588 7890 3586 7907

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 4:23 AM EDT, 16 minutes earlier.

Area forecast discussion, Aug 6, 4:23 AM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
423 AM EDT Wed Aug 6 2025

.SYNOPSIS...
Canadian high pressure that will extend across the Middle Atlantic
this week will be dampened over the Carolinas by disturbances in
very moist, southwesterly flow aloft.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 420 AM Wednesday..

* Flood Watch in effect through midnight Thursday, with the greatest
  threat of flooding over the Piedmont this morning and over
  Sandhills and portions of the Coastal Plain this afternoon and
  evening

* Cloudy, wet, and unseasonably cool, with thunderstorms possible
  especially over the Sandhills and srn Coastal Plain this afternoon

Water vapor satellite data this morning depict a digging shortwave
perturbation over IN, which the models indicate will reach the NC
Blue Ridge by 12Z Thu. It will reinforce a mean trough that will
otherwise edge slowly ewd from the OH and TN Valleys this morning to
the cntl and srn Appalachians tonight, with preceding weak, 10-20
meter/12 hr 500 mb height falls over cntl NC tonight. Downstream of
the shortwave perturbation and mean trough axis, a series of mid/upr-
level disturbances will progress through unseasonably moist swly
flow across GA and the Carolinas, where PWs around 2" and in the
80th-90th percentile will be present. The most notable and
influential of these features will likely be a convectively-
amplified one now over n-cntl GA and the Upstate of SC, which is
forecast to progress newd and across the Piedmont of the Carolinas
and VA through this evening. Another may result in-situ over the NC
Sandhills to Pee Dee region of SC, from convection forecast to
develop this afternoon near and immediately poleward of a wedge
front. Very slow newd motion of that feature over e-cntl through ern
NC, should it indeed develop,  would result, amid very weak, ~5 kts
of mid-level flow in that region.

At the surface, Canadian high pressure will remain over the Middle
Atlantic, with unseasonably cool and stable, nely flow directed
across most of cntl NC. A quasi-stationary wedge front near I-95
through the Carolinas will remain so today, then collapse sewd and
toward the coast tonight.

An area of stratiform rain has redeveloped and blossomed over the nrn
NC Piedmont during the past few hours, in an area of maximized 925
mb flow, moisture transport, and isentropic ascent atop the wedge
front. Hourly rainfall amounts in that regime have steadily
increased during that time from one half inch, to in the past hour,
one to one and one quarter inches over parts of Durham and Orange
Co. While that forcing and area of rain will generally persist,
deeper ascent related to the approaching convectively-amplified
disturbance will further enhance lift over the Piedmont through
early to mid afternoon. There has been a relatively consistent
signal for 2-3" inches of rain, with pockets of 3-6" and locally
higher amounts, in CAMS and HREF guidance, over the nrn Piedmont.
This includes areas hard hit from TC Chantal in early July. Flash
Flood Guidance (FFG) over the Piedmont ranges from 1" in recently
rain-soaked Stanly Co., and urban areas, to 1.5 to 3" elsewhere.

The CAMS and HREF have also depicted a signal for another area of
heavy rain nearer the wedge front and instability axis over the
Sandhills and adjacent srn-cntl Coastal Plain this afternoon-
evening, with similar-valued QPF maxima as those over the Piedmont.
While FFG values through the Sandhills and Coastal Plain are higher,
generally 3 to 5" in 3 hrs, the convective nature and very slow
movement of cells in those areas suggest exceedance of FFG will be
attainable, especially in urban areas.

While the heaviest rain will likely taper off over the Piedmont late
this afternoon-early this evening and through late evening in the
Coastal Plain and Sandhills, lift, broadly from the shortwave
perturbation digging into the Blue Ridge, and more-focused/mesoscale
from lower predictability MCV forcing from convection over the
Sandhills and Coastal Plain, will favor continued rain and drizzle
chances amid a deeply moist environment, and CAD-saturated boundary,
layer overnight.

Temperatures will be generally persistence ones from Tue, mid-upr
60s over the nrn Piedmont to lwr 80s in the Coastal Plain, followed
by lows in the 60s.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 230 AM Wednesday...

* Shower chances persist, but heavy rain threat appears lower
* Below normal temperatures continue

A trough axis will still be situated over the southern Appalachians
Thu, with anomalous precipitable water values mainly east of US-1
over the Coastal Plain and eastern Sandhills. The upper-jet favoring
heavy rainfall from Thu is forecast to shift off the Mid-Atlantic
coast. At the surface, cool high pressure off the NE US coast will
continue to bring northeast flow. We continue to watch a surface
trough off the coast of the SE US that NHC is monitoring for
tropical depression development. This system has been trending to
stay offshore, but it will enhance the cool and moist NE flow over
the region. While isolated to scattered showers with a few embedded
storms are possible anywhere, the best chance appears along/east of
US-1 where WPC still has a marginal excessive rainfall risk. Given
the upper-jet is not a player, feeling is that the heavy rain threat
is lower compared to Wed. Activity should wane by mid to late
evening. Highs will generally be stuck in the 70s with extensive
clouds, except low 80s in the far SE.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 230 AM Wednesday...

* Cool east to northeast flow continues thru Sunday for below normal
  temperatures
* Daily chances of isolated/scattered showers or storms each day,
  though a signal for drier conditions over the weekend

A persistent east to northeasterly flow will persist and remain in
place through the weekend, driven by a combination of cool high
pressure from the Mid-Atlantic and NE US coast, as well as a
potential developing tropical system that NHC is monitoring off the
Carolina coast Fri into Sat. Speaking of that tropical system that
NHC indicates a 40-percent chance of tropical development, the trend
in the ensemble and deterministic guidance has been to keep the
system offshore of NC as it takes a northerly to northeasterly track
into the upcoming weekend. However, there will be a somewhat baggy
mid-level trough over the SE US to favor diurnally-driven
shower/storm chances. A deeper dive into the guidance does show some
drier air filtering in by Sat, such that the weekend could be drier
than currently advertised. We will see if this trend continues. The
best chances for showers appear Fri with the potential tropical
system nearby.

From Sun into Tue, the baggy trough appears to be ill-defined,
replaced by ridging slowly building in from the southwest Atlantic.
Storm chances appear mainly diurnally driven and isolated to
scattered in nature at this point.

Temperatures should remain below seasonal normals through Sun in the
upper 70s to mid 80s. More typical highs in the mid/upper 80s to low
90s, along with higher humidity, is forecast Mon-Tue.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
As of 220 AM Wednesday...

Rain and IFR-MVFR restrictions, lowest over the Piedmont, will
become incresingly-wideaspread this morning, as lift increases ahead
of a mid/upr-level disturbance approaching from GA. The character of
the precipitation will become more-showery/convective, with an
associated chance of thunder, especially at FAY and perhaps RDU and
RWI this afternoon. LIFR-IFR ceilings will become widespread after
dark and be accompanied by lingering areas of light rain and
drizzle.

Outlook: Prolonged nely flow will persist through at least Sat,
during which time flight restrictions mostly from ceilings will be
lowest each night-morning, with diurnal improvement to MVFR or low
VFR each afternoon. A chance of rain/showers will also exist
throughout the forecast period.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for NCZ007>010-021>027-
038>043-073>078-083>086-088-089.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...Kren
LONG TERM...Kren
AVIATION...MWS
Hazardous weather outlook, Aug 5, 4:02 PM EDT, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
402 PM EDT Tue Aug 5 2025

NCZ007-008-021>025-038>041-073>076-083>085-062015-
Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-
Randolph-Chatham-Wake-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
Scotland-
402 PM EDT Tue Aug 5 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

There is a Slight, level 2 of 4 risk of excessive rain through
tonight, which means scattered instances of flash flooding will be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a Marginal, level 1 of 4 risk of excessive rain Wednesday,
which means isolated instances of flash flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ009-010-026-027-042-077-086-088-089-062015-
Vance-Warren-Franklin-Nash-Johnston-Harnett-Hoke-Cumberland-Sampson-
402 PM EDT Tue Aug 5 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

There is a Marginal, level 1 of 4 risk of excessive rain through
tonight, which means isolated instances of flash flooding will be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a Marginal, level 1 of 4 risk of excessive rain Wednesday,
which means isolated instances of flash flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ011-028-043-078-062015-
Halifax-Edgecombe-Wilson-Wayne-
402 PM EDT Tue Aug 5 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a Marginal, level 1 of 4 risk of excessive rain Wednesday,
which means isolated instances of flash flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:57 AM EDTFlood WatchRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more18 hr
Aug 6, 3:53 AM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Durham, Granville, Orange, Wake4 hr
Aug 6, 6:51 AM EDTAreal Flood AdvisoryRAHChatham, Durham, Franklin, Wake2 hr
Aug 6, 8:34 AM EDTAreal Flood AdvisoryRAHFranklin, Granville, Vance, Warren3 hr
Aug 6, 9:04 AM EDTFlash Flood WarningRAHChatham, Wake10 hr
Aug 6, 12:44 PM EDTAreal Flood AdvisoryRAHChatham, Lee, Moore4 min
Aug 6, 12:48 PM EDTFlash Flood WarningRAHChatham, Lee, Moore4 hr
Aug 6, 2:17 PM EDTAreal Flood AdvisoryRAHFranklin, Halifax, Johnston, Nash, Wake, Warren3 hr
Aug 6, 2:24 PM EDTFlash Flood Warning Considerable damage threatRAHFranklin, Johnston, Nash, Wake5 hr
Aug 6, 2:52 PM EDTAreal Flood AdvisoryRAHCumberland, Sampson5 hr
Aug 6, 4:37 PM EDTAreal Flood AdvisoryRAHWayne4 hr
Aug 6, 6:54 PM EDTAreal Flood WarningRAHChatham, Wake111 min
Aug 6, 7:24 PM EDTAreal Flood WarningRAHFranklin, Nash3 hr

Nearby

Flash Flood Warnings in North Carolina, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.